Severe hyperthermia during tetrabenazine therapy for tardive dyskinesia

    loading  Checking for direct PDF access through Ovid

Abstract

We recently observed a 45-year-old patient with a history of psychiatric illness who presented with severe hyperthermia (rectal temperature above 41 °C) with intense rhabdomyolysis and liver cytolysis during tetrabenazine therapy for neuroleptic tardive dyskinesia. In addition to tetrabenazine, this patient took lorazepam and two antidepressant drugs: clomipramine, a potent serotonin-reuptake inhibitor, and mianserin. Hyperthermia responded to parenteral sodium dantrolene and oral bromocriptine administration. The significant role of tetrabenazine (a central nervous system dopamine-depleting drug) and the contribution of antidepressants to the mechanism of this neuroleptic malignant syndrome — like hyperthermia are discussed.

Related Topics

    loading  Loading Related Articles